I have been asking myself recently: Why do some of my rashes keep coming back worse than before, even after I apply topical steroids? Why does my skin feel hot all the time? Why is it different from the eczema I had years ago?
Then I came across a term called “Steroid Addiction”, and a video from the International Topical Steroid Addiction Network (or ITSAN, for short).
This video is super-informative, and basically says that people who use topical steroids to treat their eczema often find that—over the years—they need to use more and more powerful steroids, just to keep the eczema under control.
The problem with this approach is that there will be patches of your skin that will never seem to get better. They just get more irritated, and turn darker and patchier every time you apply steroids.
The solution, the video says, is to STOP USING STEROIDS.
This is easier said that done. “Yes it’s easy to stop steroids, and no, it isn’t easy.”
“When you stop steroids, you begin the process of topical steroid withdrawal (TSW), which can last from several months to several years. As soon as the steroids leave your system, which takes only a few days, your body begins to cry out for the drug, causing your skin to become severely red, intensely itchy, and swollen.”
Another point they bring up is that the skin will feel burning hot (which may explain why I always need the air-con at night, and can’t stand going out in the sun).
“Although topical steroids might have a place in medicine, in chronic conditions such as eczema, the risk of addiction must be considered in the treatment.”
Juliana’s Topical Steroid Withdrawal Journey
I have also been following Juliana’s blog as she writes about stopping topical steroid addiction, after 8 years with eczema.
“Misuse of topical steroids is what’s causing the problem. …pretty sure if we know about the dangers of topical steroid addiction (and how long and painful the TSW is), we wouldn’t have used/misused topical steroids at all,” – Juliana’s blog
Now that I’ve discovered ITSAN.org and Juliana’s blog, I think I’m going to do it. It’s time to STOP ALL STEROIDS!
My focus areas will be my knuckles, and a patch on my right shin that has been there forever. I suspect, like the video says, the area will itch like crazy at the beginning, but I have to keep at it, and resist the urge to apply steroids. Let’s see what happens.
Wish me luck!
ITSAN.org’s video on topical steroid addiction below:
Every lotion and cream that I applied stung my skin badly because of the wounded skin in contact with water-based skincare. And the raw skin, inflammed blood vessels were sensitive to chemical in the skincare.
After trying many different skincare, these were the ones that truly helped relief my pain and healing :
- YNotNatural Omega 369 100% Pure Emu Oil – Most importantly, this pure grade emu oil didn’t sting. After applying, the redness calmed down. And the best part is that I feel assured that because it’s 100% natural, I can apply on raw skin without fear of harsh chemical’s side effect.
- Kakadu Plum Ointment – This is made from organic kakadu plum and beeswax. For the severely dry areas, which cracked and needed more protection, this ointment was a saver.
- Germolene Antiseptic Cream – It has anti-pain properties, unlike normal antiseptic which stings, this cream did not sting much and helps to prevent infection.
To help TSW sufferers, the above products are now available at Skinshare.sg.
Price includes free delivery (Singpost normal mail), delivered to the comfort of your home. You may opt for Singpost Smartpac or courier delivery.Click Here to Order